Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 202, NWS Dodge City, KS

June 17, 2004Grant County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 2004, 8:51 PM CDT for Grant County, Stevens County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2004, 8:51 PM CDT (01:51 UTC)
Expired
Jun 17, 2004, 9:45 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Grant County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 126 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 2:45 PM CDTTornado WatchSPC6 hr
Jun 17, 8:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
479 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 180151
SVRDDC
KSC067-189-180245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
851 PM CDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTHWEST KANSAS.
  STEVENS COUNTY IN SOUTHWEST KANSAS.

* UNTIL 945 PM CDT

* AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 16
  MILES SOUTHWEST OF ULYSSES...MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF GRANT COUNTY...
  RURAL AREAS OF STEVENS COUNTY...
  ULYSSES...
  MOSCOW...
  CAVE...
  WOODS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
AND OCCASIONALLY DO DEVELOP WITH LITTLE ADVANCE WARNING. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS WARNING EXTENDS THE PREVIOUS WARNING THAT HAD BEEN IN EFFECT FOR
THIS COUNTY.

LAT...LON 3772 10151 3703 10153 3702 10107 3772 10110
$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:45 PM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, Jun 17, 2:45 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CDT THU JUN 17 2004

.DISCUSSION...

DAYS 1-2...
ANOTHER NIGHT - ANOTHER MCS.

THE DIAGNOSTICS ARE PRETTY CLEAR TODAY THAT ANOTHER MCS IS ON TRACK
FOR THE CWA TONIGHT. UPPER AIR ANALYSIS SHOWS THE WARM ISENTROPIC
LIFT WORKING NORTHWARD AGAIN FROM THE PANHANDLES AS THE FRONT
RETURNS INTO SOUTHWEST KANSAS. MEANWHILE, AN UPPER LEVEL SHORT WAVE
TROUGH ON SATELLITE WATER VAPOR IMAGERY IS MOVING ACROSS THE
COLORADO ROCKIES AND LOWERING LEE SLOPE PRESSURES. SURFACE WINDS ARE
JUST BEGINNING TO RESPOND ACROSS SOUTHWEST KANSAS. BY LATE AFTERNOON
I EXPECT TO SEE THE FRONT WEST TO EAST ACROSS MY CWA AND 60S SURFACE
DEWPOINTS AGAIN STACKING UP AGAINST THE HIGH TERRAIN TO THE WEST AND
ACTING AS A FOCUS FOR MORE SEVERE THUNDERSTORMS IN SOUTHEAST
COLORADO WHICH SHOULD TRANSITION INTO ANOTHER MCS AS IT TRACKS EAST
ALONG THE FRONT INTO KANSAS TONIGHT. PRETTY MUCH EVERYWHERE SHOULD
SEE MEASURABLE RAINFALL SO HAVE GONE WITH HIGH POPS FOR TONIGHT.
ADDITIONALLY, THE MCS SHOULD BECOME MAINLY A WIND MACHINE THOUGH
THERE MAY BE SOME HAIL EARLIER IN ITS EVOLUTION.

MODEL INITIALIZATIONS LOOK PRETTY GOOD WITH THE MESOETA NICELY
CAPTURING THE IDEA OF AN MCS TONIGHT FOLLOWED BY A SLUG OF
SUBSIDENCE IMMEDIATELY IN ITS WAKE. WILL BUY THAT SOLUTION SINCE I
DOUBT I CAN DO MUCH BETTER. THE OTHER MODELS REPEAT THIS PROCESS
GAIN EVERY NIGHT THOUGH EACH MODEL RUN AND EACH SEPARATE MODEL
DIFFERS AS TO WHEN AND WHERE THE MCS WILL FIRE UP AND MOVE. HAVE TO
BELIEVE THE SINKING COLD FRONT WILL BE A BIT FARTHER SOUTH BY
TOMORROW MORNING THAN IT WAS THIS MORNING AND WILL EXPECT THE FRIDAY
NIGHT MCS TO CLIP OUR SOUTHWEST CORNER COUNTIES.

FOR TEMPERATURES, HAVE AGAIN LOWERED HIGHS A BIT DUE TO THE HIGH
MOISTURE CONTENT OF THE AIR, THE COLD OUTFLOW FOR STORMS, AND THE
RESIDUAL CLOUD. LITTLE ELSE CHANGED IN THE GOING GRIDS.

DAYS 3-7...
THE OPERATIONAL MEDIUM RANGE MODELS TRY TO RAPIDLY DE-AMPLIFY THE
FLOW OVER THE CONUS BY EARLY IN THE PERIOD.  LOOKING AT THE
INITIALIZATION OF THE JET ON THE BACKSIDE OF THE CURRENT TROUGH IN
THE GULF OF AK, HOWEVER, SHOWS THAT THE GFS AND UKMET ARE BOTH 30 OR
MORE KTS OFF.  GIVEN THIS AND THE CURRENT PATTERN OF TROPICAL
CONVECTION, AM CONCERNED THAT THE DE-AMPLIFICATION OF THE FLOW MAY
BE A BIT SLOWER THAN THE MODELS ARE CALLING FOR.  LEANING TOWARDS
THE CDC RE-FORECAST ENSEMBLES, WHICH SHOW STRONGER AMPLIFICATION OF
THE SHORTWAVE TROUGH DIGGING INTO THE CENTRAL CONUS SUNDAY AND
MONDAY.  WITH THE TROUGH DIGGING DOWN, A FRONTAL BOUNDARY SOMEWHERE
IN THE AREA, AND MOIST UPSLOPE FLOW THINK THERE WILL BE AT LEAST
SOME CHANCE FOR LATE AFTERNOON/EVENING CONVECTION, SO BUMPED UP
PRECIP CLOSER TO CLIMO VALUES SUNDAY NIGHT AND MONDAY NIGHT.  TEMPS
FOR THOSE DAYS ARE ALREADY SLIGHTLY BELOW CLIMO, SO WILL KEEP THOSE
WITH MINOR TWEAKS.  AFTER THAT, BELIEVE THAT THE PATTERN SHOULD
START TO BECOME MORE ZONAL BY MID WEEK, SO CONTINUED WITH THE
WARMING TREND WE HAD GOING.  MINOR TWEAKS ELSEWHERE IN THE
FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 60 73 57 74 /100 10 50 00
GCK 58 73 56 73 / 80 10 80 00
EHA 57 77 57 76 / 80 20 90 00
LBL 59 77 58 75 / 80 30 90 20
HYS 58 72 57 73 / 90 20 40 00
P28 63 78 63 76 /100 40 80 40
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

&&

JOHNSON/RITTERLING
Hazardous weather outlook, Jun 17, 3:01 PM CDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
301 PM CDT THU JUN 17 2004

KSZ030-031-045-046-064>066-078>081-088>090-180900-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-HODGEMAN-KIOWA-NESS-PAWNEE-
PRATT-RUSH-STAFFORD-TREGO-
301 PM CDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

IN A NEAR REPEAT OF YESTERDAY EVENING SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER EASTERN COLORADO THIS AFTERNOON AND MOVE
EASTWARD INTO SOUTHWEST KANSAS. THE AIRMASS IN PLACE ACROSS THE
REGION IS EXTREMELY UNSTABLE AND VERTICAL WIND PROFILES SUGGEST THE
STORMS WILL BEGIN BY PRODUCING HAIL AND POSSIBLE A TORNADO. THEY
SHOULD THEN TURN INTO A MAJOR THUNDERSTORM COMPLEX AND ROAR
EASTWARD ACROSS THE AREA. THE COMPLEX SHOULD REACH ASHLAND...DODGE
CITY...JETMORE...NESS CITY AND WAKEENEY BY AROUND 900 PM CDT. THE
MAIN DANGER WILL BE DAMAGING WINDS AND VERY HEAVY RAINS MUCH LIKE
THE PREVIOUS NIGHT. LOCALLY HEAVY RAINS COULD PRODUCE SOME FLOODING
PROBLEMS IN PLACES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS ANOTHER CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL
FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT ALONG AND EAST OF A DODGE CITY
LINE BEGINNING AROUND 800 TO 830 PM CDT.

KSZ043-044-061>063-074>077-084>087-180900-
FINNEY-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-LANE-MEADE-MORTON-SCOTT-
SEWARD-STANTON-STEVENS-
301 PM CDT (201 PM MDT) THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

IN A NEAR REPEAT OF YESTERDAY EVENING SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER EASTERN COLORADO THIS AFTERNOON AND MOVE
EASTWARD INTO SOUTHWEST KANSAS. THE AIRMASS IN PLACE ACROSS THE
REGION IS EXTREMELY UNSTABLE AND VERTICAL WIND PROFILES SUGGEST THE
STORMS WILL BEGIN BY PRODUCING HAIL AND POSSIBLE A TORNADO OR TWO.
THEY SHOULD THEN TURN INTO A MAJOR THUNDERSTORM COMPLEX AND ROAR
EASTWARD ACROSS THE AREA MUCH LIKE THE PREVIOUS NIGHT. THE STORMS
ARE EXPECTED TO MOVE INTO WESTERN KANSAS FROM COLORADO AROUND 6 TO 7
PM CDT. LOCALLY HEAVY RAINS COULD PRODUCE SOME FLOODING PROBLEMS IN
PLACES.

TORNADO WATCH 490 IS IN EFFECT FOR THE AREA UNTIL 800 PM MDT - 900
PM CDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS ANOTHER CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL
FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING BEGINNING
AROUND 600 PM CDT AT THE COLORADO STATE LINE.

JOHNSON

In the hours before

Local storm report, Jun 17, 8:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
837 PM CDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             8 W MANTER              37.52N 102.03W
06/17/2004  1.75 INCH        STANTON            KS   LAW ENFORCEMENT

0828 PM     HAIL             3 W MANTER              37.52N 101.94W
06/17/2004  1.00 INCH        STANTON            KS   LAW ENFORCEMENT

0830 PM     HAIL             2 NW MANTER             37.54N 101.91W
06/17/2004  1.25 INCH        STANTON            KS   TRAINED SPOTTER

&&

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:02 PM CDTSevere Thunderstorm WarningDDCHamilton, Morton, Stanton43 min
Jun 17, 8:42 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton33 min
Jun 17, 9:26 PM CDTSevere Thunderstorm WarningDDCHaskell, Seward64 min
Jun 17, 9:54 PM CDTSevere Thunderstorm WarningDDCMeade66 min
Jun 17, 10:03 PM CDTSevere Thunderstorm WarningDDCGray57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.